Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 86, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 28, 2019, 3:47 PM EDT for 4 counties in Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 3:47 PM EDT (19:47 UTC)
- Expired
- May 28, 2019, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Clinton County, PA, Lycoming County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:52 PM EDT | HAIL 1.75 | Jersey Shore, PA | |
| May 28, 3:57 PM EDT | HAIL 1 | Antes Fort, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:48 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
069
WUUS51 KCTP 281947
SVRCTP
PAC035-081-097-119-282030-
/O.NEW.KCTP.SV.W.0086.190528T1947Z-190528T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
347 PM EDT Tue May 28 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southwestern Lycoming County in north central Pennsylvania...
Northeastern Union County in central Pennsylvania...
East central Clinton County in north central Pennsylvania...
* Until 430 PM EDT.
* At 347 PM EDT, a severe thunderstorm was located near Jersey Shore,
moving southeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to trees, roofs, and siding.
* Locations impacted include...
Williamsport, Milton, Lewisburg, Jersey Shore, Carroll, Watsontown,
Montgomery, Linntown, Avis, Duboistown, New Columbia, Montandon,
McElhattan, Allenwood, Vicksburg, Elimsport, Waterville, Forest
Hill, Sand Bridge State Park and Little Pine State Park.
For those driving on Interstate 80, this includes areas between the
Loganton and Danville exits, specifically from mile markers 190 to
216.
This includes Interstate 180 between mile markers 1 and 9...and from
mile markers 26 to 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4116 7673 4109 7674 4103 7676 4089 7690
4088 7696 4103 7716 4104 7715 4103 7718
4124 7748 4138 7739
TIME...MOT...LOC 1947Z 300DEG 38KT 4124 7730
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
Banghoff1 follow-up statement
824
WWUS51 KCTP 282011
SVSCTP
Severe Weather Statement
National Weather Service State College PA
411 PM EDT Tue May 28 2019
PAC035-282020-
/O.CAN.KCTP.SV.W.0086.000000T0000Z-190528T2030Z/
Clinton PA-
411 PM EDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
LAT...LON 4109 7674 4103 7676 4089 7690 4088 7695
4088 7697 4103 7716 4104 7714 4107 7714
4108 7718 4115 7725 4126 7715 4116 7673
TIME...MOT...LOC 2010Z 300DEG 38KT 4112 7702
$$
PAC081-097-119-282030-
/O.CON.KCTP.SV.W.0086.000000T0000Z-190528T2030Z/
Northumberland PA-Lycoming PA-Union PA-
411 PM EDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...SOUTH CENTRAL LYCOMING AND
NORTHEASTERN UNION COUNTIES...
At 410 PM EDT, a severe thunderstorm was located over Elimsport,
moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to trees, roofs, and siding.
Locations impacted include...
Williamsport, Milton, Lewisburg, Watsontown, Montgomery, Linntown,
Duboistown, New Columbia, Montandon, Allenwood, Vicksburg, Elimsport,
Spruce Run Reservoir, Collomsville, Forest Hill, Sand Bridge State
Park, Delaware Run, South Williamsport, West Milton and Turbotville.
For those driving on Interstate 80, this includes areas between the
Jersey Shore and Danville exits, specifically from mile markers 195
to 216.
This includes Interstate 180 between mile markers 1 and 9, and near
mile marker 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4109 7674 4103 7676 4089 7690 4088 7695
4088 7697 4103 7716 4104 7714 4107 7714
4108 7718 4115 7725 4126 7715 4116 7673
TIME...MOT...LOC 2010Z 300DEG 38KT 4112 7702
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
BanghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:25 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 28, 1:25 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service State College PA 125 PM EDT Tue May 28 2019 .SYNOPSIS... A wavy front over the state will waggle north and south through the next few days. This will keep a chance of showers and thunderstorms across the region into at least Thursday. The threat of severe weather and even some flooding is also a daily concern. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Posted FFA for the western few counties where many models and ensemble suites peg with repeated thunderstorms through tonight. PWATs are very high ~2 standard deviations above normal. Lots of rain (but generally fast moving things up to this point) these last few days. Ground not toally saturated, but very wet. SLGT risk of excessive rainfall in the outlook from WPC continues. It may take another 2-3 hrs for more widespread convection to go up as cu field to our west is minor. But, little measles are already on the radar over all of wrn PA. Cap likely keeping them down for now, but heating in between the clouds should make them grow. Prev... The second line of storms this morning has morphed into a wide area but still has some embedded, elevated thunder. The activity should dwindle shortly, but cannot rule out some lingering showers for the late morning and early aftn, esp along and N of I-80. However, forcing is lacking for a few hours and rain- cooled air should keep the storms at bay for a little wile. However, the atmos is still expected to destabilize over the entire area this aftn and early this evening. Most likely time for storms to fire is between 3 and 5 PM. Line of discrete cells is a good call with the mode of convection, but the repeated, albeit brief, heavy rains could lead to a higher threat of flash flooding. SPC keeps ENH risk over the entire area for later today and SLGT risk of excessive rainfall also in the SW part of the CWA, and MRGL elsewhere. From last disco... This situation looks extremely similar to this past Thursday when we had to wait out the morning convection/rainfall from the dying MCS and then wait for the retarded daytime heating to juice things up to pop the really nasty sfc/mixed layer-based stuff. Shear is quite strong today as the morning convection is assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the evening. The second round of convection will last into the evening while dropping slowly to the south across most/all of the area. Still some variation in how warm it gets today. Two days ago the GFS guidance looked too cool for today. && .SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/... Again, the convection could linger across the south into the late evening hours. While dewpoints fall off some by Wednesday morning, there is a threat of more strong to severe storms, given the upper level pattern. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Still looking at more showers and storms past Wednesday, but some hope of seeing dry weather again by later Friday into Saturday. Cooler and less humid conditions by late in the week, as a strong cold front drops southeast of the area. Precip chances begin to pick up again Sunday as next wave drops down across the Great Lakes, sharpening the trough. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Line of showers along the warm front will move east of the CWA shortly. Low clouds/IFR still running the show at BFD, but the wind should pick up out of the SW soon. JST already gusty and AOO almost there, too. But, the eastern terminals will stay lighter through the next few hours and perhaps all day until prompted/pushed around by TSRA. Prev... Showers continue to stretch north to south across the region and will continue to move west to east through the first half of the morning. These showers have brought around 0.10 to 0.25 inch of precipitation early this morning. These showers have brought primarily MVFR cigs and vsbys, through there have been periods of IFR at JST. Periods of IFR remain still possible at BFD. Especially since it has FEW006 with MVFR vsbys and that it is still raining. So expect that rainfall and the low level moisture and upslope flow to allow for periods of IFR between 11Z to 15Z. Model soundings also indicate a period of marginal low level wind shear is possible Tuesday morning, as strong winds aloft overspread the state. Once the showers move through this morning there will be a brief period of settled weather appears likely during late morning and early afternoon, as the warm front lifts north of the area. Scattered strong thunderstorms are likely to develop mid to late in the afternoon and continue into the mid evening. Late in the afternoon and evening looks like the most dangerous time for aviation concerns with numerous thunderstorms sliding southward through the airspace. .Outlook... Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts possible southern Pa. Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts possible. Fri-Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ017-024-033. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Martin AVIATION...Dangelo/Ceru
Hazardous weather outlook, May 28, 1:19 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service State College PA 119 PM EDT Tue May 28 2019 PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-291730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 119 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-291730- Clearfield-Cambria-Somerset- 119 PM EDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 28, 3:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
322 PM EDT Tue May 28 2019
PAZ004-281945-
Warren PA-
322 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 345
PM EDT...
At 321 PM EDT, Doppler radar indicated a strong thunderstorm 10 miles
east of Grand Valley, moving east at 45 mph.
wind gusts up to 50 mph and Pea size hail are possible.
Locations impacted include...
Sheffield, Tidioute and Clarendon.
LAT...LON 4184 7892 4183 7892 4183 7895 4162 7896
4163 7949 4166 7953
TIME...MOT...LOC 1921Z 253DEG 39KT 4167 7936
RXRLocal storm report, May 28, 3:33 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 NNE HANEYVILLE 41.34N 77.47W
05/28/2019 M1.50 INCH LYCOMING PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1901327
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:27 AM EDT | Special Weather Statement | CTP | Bedford | 33 min |
| May 28, 1:13 PM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 18 more | 32 hr |
| May 28, 2:41 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Potter, Tioga | 34 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter | 46 min |
| May 28, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield, Huntingdon | 57 min |
| May 28, 3:22 PM EDT | Special Weather Statement | CTP | Warren | 23 min |
| May 28, 3:23 PM EDT | Tornado Warning | CTP | Clinton, Lycoming | 27 min |
| May 28, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Snyder, Union | 62 min |
| May 28, 3:35 PM EDT | Tornado Warning | CTP | Northumberland, Snyder, Union | 25 min |
| May 28, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 65 min |
| May 28, 3:58 PM EDT | Tornado Warning | CTP | Northumberland, Schuylkill | 32 min |
| May 28, 4:08 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Northumberland, Snyder, Union | 52 min |
| May 28, 4:18 PM EDT | Special Weather Statement | CTP | Tioga | 27 min |
| May 28, 4:22 PM EDT | Tornado Warning | CTP | Schuylkill | 23 min |
| May 28, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 33 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland, Union | 32 min |
| May 28, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 34 min |
| May 28, 4:45 PM EDT | Special Weather Statement | CTP | Cambria | 30 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
| May 28, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 31 min |
| May 28, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 55 min |
| May 28, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Northumberland, Schuylkill, Snyder | 51 min |
| May 28, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 29 min |
| May 28, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Northumberland, Union | 45 min |
| May 28, 5:04 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 26 min |
| May 28, 5:14 PM EDT | Special Weather Statement | CTP | Clearfield | 31 min |
| May 28, 5:20 PM EDT | Tornado Warning | CTP | Blair, Cambria | 40 min |
| May 28, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 50 min |
| May 28, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 34 min |
| May 28, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 49 min |
| May 28, 5:33 PM EDT | Special Weather Statement | CTP | Franklin | 42 min |
| May 28, 5:49 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 56 min |
| May 28, 5:56 PM EDT | Special Weather Statement | CTP | Huntingdon | 34 min |
| May 28, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 32 min |
| May 28, 6:05 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 40 min |
| May 28, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 48 min |
| May 28, 6:28 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon | 25 min |
| May 28, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 13 min |
| May 28, 6:42 PM EDT | Special Weather Statement | CTP | Fulton | 33 min |
| May 28, 6:57 PM EDT | Special Weather Statement | CTP | Cambria | 33 min |
| May 28, 7:12 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| May 28, 7:20 PM EDT | Special Weather Statement | CTP | Lycoming | 25 min |
| May 28, 7:34 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.